Missouri, 2011

Flood in Missouri, February 27 to 28, 2011

February 27 to 28, 2011 · NWS PAH · 1 event in 1 county or zone

Spring river flooding arrived early across the region. Two heavy rainfall events during the last week of the month produced 3 to 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Spring river flooding arrived early across the region. Two heavy rainfall events during the last week of the month produced 3 to 6 inches. The flooding was enhanced by snowmelt following the snowy weather of January into early February. The Mississippi River rose above flood stage at some locations within a day or two of month's end. The flooding along the river was minor in February, consisting of flooded lwo-lying fields. However, the river continued rising in March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 2:36 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Feb 27, 2:36 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CST SUN FEB 27 2011

.DISCUSSION...
CHALLENGING FORECAST IN THE NEAR TERM AS POTENT STORM SYSTEM TO
AFFECT OUR REGION. CURRENT FORECAST PACKAGE IN GOOD SHAPE SO ONLY
A FEW TWEAKS MADE HERE AND THERE.

AT EARLY MORNING A STORM SYSTEM WAS BEGINNING TO TAKE SHAPE OVER
THE PANHANDLE OF OKLAHOMA. A WARM FRONT EXTENDING EASTWARD FROM
THE LOW LAY ALONG THE MO/AR AND KY/TN BORDER. PRECIP CHANCES WILL
INCREASE THIS MORNING AS THE WARM FRONT LIFTS NORTH ACROSS THE
REGION. THIS AFTERNOON OUR REGION WILL BE IN THE WARM SECTOR SO
PRECIPITATION WILL BE MORE SCATTERED IN NATURE.

THE ACTIVITY SHOULD CONTINUE INTO SUNDAY MORNING THEN SHIFT OFF
TO THE EAST WITH THE BETTER LOW LEVEL JET AND DEPARTING MID LEVEL
SUPPORT. MAY BE SOME DOWN TIME IN THE AFTERNOON AND EARLY EVENING
AS WE WAIT FOR THE LOW/MID LEVEL JET TO CRANK UP SUNDAY NIGHT AS
THE NEXT WAVE APPROACHES.

EVEN THOUGH STORM TOTAL QPF AMOUNTS SHOULD ONLY RANGE FROM THREE
QUARTERS OF AN INCH TO AN INCH AND A HALF...WITH THE GROUND BEING
SO SATURATED...IT WOULD NOT TAKE MUCH TO PRODUCE FLOODING
ISSUES...SO ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE AREA.
BESIDES...MODEL PRECIPITABLE WATER AMOUNTS ARE VERY HIGH FOR THIS
TIME OF YEAR...SO HIGHER AMOUNTS OF PRECIPITATION WOULD NOT COME
AS A SURPRISE.

PARAMETERS ARE STILL IN PLACE FOR A POTENTIALLY SIGNIFICANT SEVERE
WEATHER EVENT TONIGHT INTO EARLY MONDAY MORNING. WILL CONTINUE
WITH A MODEL CONSENSUS...AS TRUST IN ANY ONE PARTICULAR MODEL IS
NOT HIGHER THAN ANOTHER. EXPECT THE SURFACE LOW TRACK TO RUN FROM
SOUTHWEST KANSAS 6PM SUNDAY EVENING TO THE GREAT LAKES REGION BY
6 AM MONDAY MORNING.

CURRENT THINKING IS THAT AS WE TRANSITION INTO THIS EVENING...THE
COMBINATION OF LOW LEVEL SHEAR AND INSTABILITY WILL INCREASE THE
RISK FOR THE DEVELOPMENT OF DISCREET SUPERCELLS (THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES). THEN AS THE FRONTAL BOUNDARY
SWEEPS ACROSS THE REGION OVERNIGHT...THE THREAT WILL EVOLVE INTO A
QUASI LINEAR CONVECTIVE SYSTEM (QLCS) ALONG AND JUST AHEAD OF THE
BOUNDARY WITH EMBEDDED SUPERCELLS AND BOW ECHOES A GOOD BET.

POPS SHOULD TAPER OFF MONDAY AFTERNOON. MAY BE RATHER BREEZY THROUGH
THE DAY MONDAY IN THE WAKE OF THE DEPARTING LOW. QUIET WX TO
FOLLOW WITH HIGH PRESSURE IN CONTROL THROUGH THE MID WEEK PERIOD.
MADE NO CHANGES BEYOND TUESDAY THOUGH.

&&

.AVIATION...
STRONG WARM FRONT ALONG TENNESSEE/KENTUCKY BORDER AT 07Z WILL LIFT
NORTH ACROSS THE TAF SITES BETWEEN 12Z AND 17Z. WITH THE APPROACH OF
THE WARM FRONT...SOME MVFR CIGS AND VSBYS ARE LIKELY. THERE IS THE
POTENTIAL FOR SOME SHOWER AND THUNDERSTORM ACTIVITY WITH THE WARM
FRONT...ESPECIALLY AT THE KY TAF SITES. RADAR WILL BE
MONITORED...AND SHRA/TSTM MAY NEED TO BE ADDED TO TAFS SHORTLY. ONCE
THEY ARRIVE...MVFR CIGS WILL PERSIST MOST OF THE REST OF THE TAF
PERIOD. NUMEROUS THUNDERSTORMS WILL DEVELOP THIS EVENING WITH THE
APPROACH OF A STRONG STORM SYSTEM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MY/JAP
Hazardous weather outlook, Feb 27, 3:23 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CST SUN FEB 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 AM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER THE QUAD STATE REGION TODAY AS A
WARM FRONT LIFTS NORTRHWARD ACROSS THE AREA. ANY THUNDERSTORMS
THAT DEVELOP TODAY ARE NOT EXPECTED TO BECOME SEVERE.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER MUCH OF THE REGION. STORMS
ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE NIGHT. DAMAGING
WINDS...LARGE HAIL...AND TORNADOES ARE POSSIBLE. REFER TO THE
SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING TONIGHT. REFER TO THE
FLASH FLOOD WATCH FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTEM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE INTO EARLY MONDAY. STORMS ARE
EXPECTED TO EXIT THE REGION FROM WEST TO EAST MONDAY MORNING.
DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE POSSIBLE. REFER TO
THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTEM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO MONITOR THE LATEST INFORMATION
AVAILABLE AS ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT.

JP

In the hours before

Special weather statement, Feb 27, 4:01 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
401 AM CST SUN FEB 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
401 AM CST SUN FEB 27 2011

...ANOTHER ROUND OF SEVERE STORMS POSSIBLE TONIGHT INTO MONDAY
MORNING...

ANOTHER STRONG STORM SYSTEM IS FORECAST TO TRACK NORTHEAST ACROSS THE
PLAINS THIS EVENING TO THE OHIO VALLEY BY MIDDAY MONDAY. STRONG
WINDS ALOFT AND UNSTABLE ATMOSPHERIC CONDITIONS COULD LEAD TO
LOCALLY SEVERE STORMS. THE POTENTIAL FOR SEVERE STORMS APPEARS
GREATEST FROM LATE TONIGHT INTO THE EARLY MORNING HOURS ON
MONDAY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

COMPARED TO THE THURSDAY EVENING STORM SYSTEM...THE POTENTIAL FOR
SEVERE WEATHER APPEARS SOMEWHAT HIGHER. THE POTENTIAL FOR SEVERE
WEATHER WILL EXTEND FARTHER NORTH ACROSS THE REMAINDER OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY...AS WELL AS SOUTHWEST INDIANA AND
SOUTHERN ILLINOIS.

LATE NIGHT EVENTS ARE PARTICULARLY DANGEROUS BECAUSE MANY PEOPLE ARE
UNAWARE OF THEIR SITUATION UNTIL IT IS TOO LATE. IN ADDITION...DUE
TO THE EXPECTED VERY FAST NORTHEAST MOTION OF THE STORMS...YOU WILL
HAVE LESS TIME THAN YOU THINK TO TAKE APPROPRIATE ACTION. REVIEW
YOUR EMERGENCY PLAN NOW AND BE PREPARED TO ACT QUICKLY WHEN THE
STORMS APPROACH.

STAY TUNED FOR LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE
WEATHER OUTBREAK. DETAILS CONCERNING THE TIMING AND TYPE OF STORMS
WILL BECOME MORE CLEAR AS THE EVENT DRAWS CLOSER.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
February 27, 9:00 AM CST to February 28, 11:59 PM CST
Where
Cape Girardeau County, 1 mi ENE of Gulf Jct to 1.59 mi SE of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.275, -89.533

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282311.